Case Presentation: A nineteen year old male with a history of hypertrophic obstructive cardiomyopathy, and status post implantable cardioverter defibrillator for non-sustained ventricular tachycardia, presented to the hospital after cardiac arrest. Prior to transfer to Duke, he was emergently cannulated for veno-arterial extracorporeal membrane oxygenation. His echocardiogram on arrival to Duke showed poor left ventricular function with an ejection fraction of 20% and thick walls with a small left ventricular cavity. Due to the concern for progressive cardiomyopathy and electrical instability, he underwent emergent placement of mechanical cardiac support with a biventricular assist device while being evaluated for cardiac transplant. Initially, the patient was anticoagulated with heparin, but was switched to bivalirudin due to increasing dose requirements and low antithrombin III levels (35%). His peak dose of heparin was 2600 units/hr with a corresponding activated partial thromboplastin time (aPTT) of 45-50 seconds (therapeutic goal: 50-60 seconds). He was initiated on recommended dosing of 0.1 mg/kg/hr of bivalirudin; however, bivalirudin dosing was continuously uptitrated to 0.6 mg/kg/hr (maximum recommended dose 0.2mg/kg/hr) with only mild prolongation of his aPTT (40-50 seconds; goal: 50-60 seconds). Fibrin stranding developed in the right ventricular assist device in both the inflow and outflow cannulas and this was exchanged. During the exchange, extensive clot burden was noted in the cannulas and a CT angiogram of the chest subsequently demonstrated extensive segmental and subsegmental pulmonary emboli. Out of concern for hypermetabolism of bivalirudin he was switched to argatroban (starting dose: 0.25 mcg/kg/min). On argatroban, the patient required increasing doses without an appropriate response in level of anticoagulation. His dosing increased to 11mcg/kg/min (maximum recommended dose: 10mcg/kg/min) with aPTT of only 40-65 seconds and continued fibrin stranding noted in both inflow and outflow cannulas to the RVAD.
Discussion: The direct thrombin inhibitors (DTIs: bivalirudin and argatroban) provide alternative therapeutic options for heparin as they do not require antithrombin or other co-factors for anticoagualtion. Additionally, DTIs allow for a more predictable anticoagulant response and inhibit thrombin-induced platelet aggregation. Given the relatively novel use of DTI’s for parenteral anticoagulation there is limited information regarding resistance to these agents.
Conclusions: This case illustrates the first documented case to our knowledge of DTI resistance. It is possible that in the setting of elevated levels of acute phase reactants, there are higher dose requirements for DTI’s. This awareness is important as DTI use becomes more commonly used throughout the hospital in the place of traditional parenteral anticoagulants.
To cite this abstract:Bostwick A. Direct Thrombin Inhibitor Resistance. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 461. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/direct-thrombin-inhibitor-resistance/. Accessed September 19, 2019.